Alert archive / Wisconsin / Winter Storm Warnings in 2019
Winter Storm Warning 2, NWS Green Bay, WI
NWS Green Bay, WI issued this winter storm warning at Jan 19, 2019, 7:43 AM CST for Manitowoc County, Wisconsin. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 2019, 7:43 AM CST (13:43 UTC)
- Expired
- Jan 19, 2019, 3:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Green Bay, WI
County Manitowoc County, WI
The radar
The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 8:25 AM CST | HEAVY SNOW 12 | Two Rivers, WI | SOUTH OF TWO RIVERS, 2 BLOCKS FROM LAKESHORE. |
| Jan 19, 9:40 AM CST | SNOW 3.5 | Se Manitowoc, WI | |
| Jan 19, 2:52 PM CST | SNOW 12.6 | Two Rivers, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WWUS43 KGRB 191343 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 743 AM CST Sat Jan 19 2019 ...SNOW SHOWERS EXPECTED TO CONTINUE THROUGH EARLY THIS AFTERNOON, ESPECIALLY NEAR LAKE MICHIGAN... .Heavy snow showers will continue through early this afternoon, especially near Lake Michigan. The snow could fall quite heavily at times, reducing the visibility to near zero and causing hazardous travel conditions. The snow showers are expected to taper off during the early afternoon. WIZ050-192100- /O.UPG.KGRB.WW.Y.0005.000000T0000Z-190119T1800Z/ /O.NEW.KGRB.WS.W.0002.190119T1343Z-190119T2100Z/ Manitowoc- Including the cities of Manitowoc and Two Rivers 743 AM CST Sat Jan 19 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Heavy snow. Total snow accumulations will range from 6 to 10 inches in the Two Rivers area and near the lakeshore, with 2 to 4 inches in the Cooperstown, Reedsville and Maribel areas. * WHERE...Manitowoc County. * WHEN...Until 3 PM CST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions and near zero visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Kurimski
1 follow-up statement
758 WWUS43 KGRB 192113 WSWGRB URGENT - WINTER WEATHER MESSAGE National Weather Service Green Bay WI 313 PM CST Sat Jan 19 2019 ...EXPECT VERY COLD WIND CHILLS IN NORTHERN WISCONSIN TONIGHT... .Low temperatures in the 5 below zero to 10 below zero range will combine with north winds of 5 to 10 mph to produce very cold wind chills across north-central Wisconsin. WIZ050-192215- /O.EXP.KGRB.WS.W.0002.000000T0000Z-190119T2100Z/ Manitowoc- Including the cities of Manitowoc and Two Rivers 313 PM CST Sat Jan 19 2019 ...WINTER STORM WARNING HAS EXPIRED... A band of lake-effect snow showers exited eastern Wisconsin this afternoon. As a result, the winter storm warning has been allowed to expire. $$ WIZ005-010>012-018-019-200515- /O.NEW.KGRB.WC.Y.0001.190120T0700Z-190120T1600Z/ Vilas-Oneida-Forest-Florence-Lincoln-Langlade- Including the cities of Eagle River, Lac Du Flambeau, Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, Merrill, Tomahawk, and Antigo 313 PM CST Sat Jan 19 2019 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM CST SUNDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero expected. * WHERE...Portions of north central and northeast Wisconsin. * WHEN...From 1 AM to 10 AM CST Sunday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Jan 19, 4:02 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 19, 4:02 AM CST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 402 AM CST Sat Jan 19 2019 Forecast discussion for routine morning forecast issuance .SYNOPSIS... Issued at 358 AM CST Sat Jan 19 2019 Snow showers near Lake Michigan today, otherwise seasonably cold through the weekend. Moderating temperatures with another round of snow during the early to middle part of next week. Upper heights have begun to rise near the West Coast. That is the beginning of the formation of a full-latitude upper ridge that is expected to evolve throughout the forecast period. For about the first half of the forecast period, the flow across North America will remain separated into a northern stream primarily across Canada and a strong, energetic southern stream across the CONUS. As the upper ridge continues to build/sharpen later in the period, the downstream flow across the continent will tend to consolidate around a large deep upper trough centered near Hudson Bay. Temperatures will be on a rollercoaster, with readings oscillating between near and modestly below normal. Though the specifics continue to vary from day to day, a more significant cold wave still looks like it will begin at the end of the forecast period or just beyond. There will be numerous opportunities for precipitation. The most significant will occur when the southern stream shifts north enough to bring a significant cyclone through the region during the early to middle part of the upcoming work week. The snow cover laid down by that system will provide a prime set-up for the potential cold wave to follow. && .SHORT TERM...Today...Tonight...and Sunday Issued at 358 AM CST Sat Jan 19 2019 No changes to the headline this morning. Snows along the northern fringe of the cyclone tracking toward the Ohio Valley will shift southeast of the area fairly early today. Small lake-effect bands have been forming and shifting into Manitowoc county since midnight. Their intensity and organization has been and will continued to be limited by an inversion around 5K ft. But they are likely to continue to affect Manitowoc County through the morning, and might still even work back to the shore as far north as Door county. The current forecast looks basically on target, though the top of our snowfall range may be a little too high. Radar estimates indicate about 2 inches has fallen in the MTW area thus far. Will stick with the current forecast for now, but may adjust once we get some spotter reports later this morning. Otherwise, increasing north winds off Lake Superior is likely to bring some clouds and flurries or light snow showers into the north later today. The air arriving at the lake is very dry however (current Td/s near SSM are -20 to -30F), so that will limit the potential for getting much accumulation. Generally quiet weather is expected tonight and Sunday. One aspect of the forecast that needs to be monitored closely is the potential for additional lake snow in eastern Wisconsin. Low level winds will weaken as a large anticyclone builds southeast toward Lake Superior. That will generate conditions favorable for the formation of meso-lows over the Great Lakes. Some of the high- resolution models had some meso-lows over Lake Michigan, and eventually brought them west toward the Wisconsin shore as the large-scale wind takes on an easterly component. Introduced a slight chance of snow showers lakeside for now, and will see how things evolve over the next day or so. Temperatures will get quite cold tonight, though uncertainty about the amounts of clouds off Lake Superior make it difficult to take mins across the north down too far. Winds in the coldest areas will be fairly light, so do not anticipate needing a Wind Chill headline. .LONG TERM...Sunday Night Through Friday Issued at 358 AM CST Sat Jan 19 2019 Models continue to show the development of a strong eastern Pacific upper ridge by early next week and the development of a western Atlantic upper ridge by the middle of next week. In between, a broad longwave trough to set up over central NOAM with temperatures below normal, except for Tuesday when a system to bring accumulating snow to northeast WI. There continues to be indications of a bitterly cold arctic intrusion late next week into next weekend. High pressure moving east across southern Ontario Sunday night will allow winds to veer from east-northeast to southeast across central WI and from north-northeast to east-northeast over eastern WI. The concern would be for lake effect snow showers from Lake MI to move inland and potentially impact Kewaunee/Manitowoc counties. Since trajectories do not become favorable until after midnight, do not anticipate much in the way of snow, thus kept pops very low. The rest of northeast WI to see mostly clear skies and very cold temperatures. Look for readings from 10 to 17 below zero north, zero to 5 above near Lake MI. While wind speeds will be light, parts of north-central WI may need a wind chill headline. Winds are forecast to become south-southeast on Monday as the surface high moves toward the eastern Great Lakes. Even with the onset of WAA across WI, anticipate a chance for lake effect snow showers to persist along the Lake MI counties. Any accumulations still appear to be low since the wind direction to gradually veer, thus not allowing enough time for snow showers to focus on one location. The rest of northeast WI to see clouds steadily overspread the region as the WAA strengthens through the day. Max temperatures on Monday to be in the middle to upper teens north, generally around 20 degrees south. A digging upper trough over the Rockies will create cyclogenesis over the central High Plains Monday night. This developing area of low pressure, combined with the high pressure over the eastern CONUS, will quickly pull gulf moisture northward on a 50 knot southerly low-level jet. The increased moisture transport with the continuation of the WAA should allow for snow chances to quickly increase across northeast WI. A potential 1 to 3 inches of snow is possible by daybreak with the higher amounts toward the MI border. Min temperatures to only drop into the 10 to 15 above range north, 15 to 20 degree range south. The surface low to track northeast toward west-central or northwest IL on Tuesday with light snow continuing across the entire forecast area. Depending on how much moisture will be available and the exact track of the surface low, additional accumulations may eventually prompt the need for a headline. Tuesday will also be the warmest day of the extended forecast with readings in the lower 20s north-central, upper 20s east-central WI. The snow will carry over into Tuesday evening as the surface low quickly moves into Lower MI. East-central WI would most likely see additional light accumulations before the snow comes to an end from west to east after midnight. A ridge of high pressure to move across WI on Wednesday and at least bring some mixed sunshine to the region. A tug of colder air behind the departed system will only allow max temperatures to reach 15 to 20 degrees central WI, lower 20s eastern WI. A clipper system is forecast to move southeast into northern sections of the Great Lakes Wednesday night, then track across southeast Ontario on Thursday. A cold front will accompany this clipper and provide enough lift to bring a chance for snow showers to northeast WI late Wednesday night into Thursday. As winds turn northwest on Thursday behind the front and the first shot of arctic air arrives, look for lake effect snow showers to develop over north-central WI. Max temperatures on Thursday to be in the upper teens north-central, lower 20s east-central WI. Chance for lake effect snow showers may continue across north- central WI through Friday, although models differ a bit on the wind direction (west versus northwest). Models do agree on sending bitterly cold air across WI on Friday with 8H temperatures in the 28 below to -32 below zero Celsius range. Have taken temperatures to the chopping block with readings only able to reach zero to 5 above across central WI, 5 to 10 above zero eastern WI. && .AVIATION...for 12Z TAF Issuance Issued at 358 AM CST Sat Jan 19 2019 A mix of MVFR and low-end VFR ceilings over the southern portion of the area should transition to VFR conditions as low clouds shift off to the southeast. The exception will be near Lake Michigan, where IFR conditions with snow showers will continue for the morning. The north will probably seem periods of VFR conditions mixed with periods of MVFR ceilings as clouds off Lake Superior shift through that area. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST today for WIZ050. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Kallas AVIATION.......Skowronski
Hazardous weather outlook, Jan 19, 4:23 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 423 AM CST Sat Jan 19 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 423 AM CST Sat Jan 19 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Light snow will continue to create hazardous travel conditions today across east-central Wisconsin, especially near Lake Michigan. Lake effect snow showers may create hazardous travel conditions across the far north, especially Vilas County tonight. Wind chill indices of 10 to 20 below are expected late tonight across central and north-central Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous travel is possible along the Lake Michigan shoreline Sunday night and Monday due to lake effect snow showers. The next weather system is expected to bring accumulating snow to the region Monday night into Tuesday evening. While it remains too early to determine exact snow amounts at this time, travel will become impacted on Tuesday. Winter weather headlines may become necessary. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall amounts to the National Weather Service in Green Bay. LMZ521-522-541>543-201200- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 423 AM CST Sat Jan 19 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Heavy freezing spray is expected on Lake Michigan tonight into Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. Skowronski/Kallas
In the hours before
Special weather statement, Jan 19, 2:16 AM CST, 5 hours 27 minutes before
Special Weather Statement National Weather Service Green Bay WI 216 AM CST Sat Jan 19 2019 WIZ020-022-030-031-035>040-045-048>050-074-191030- Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie- Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc- Southern Oconto County- 216 AM CST Sat Jan 19 2019 ...SNOW BEGINNING TO DIMINISH IN CENTRAL WISCONSIN... Central and east-central Wisconsin were on the northern edge of a snow band associated with a low pressure system passing well south of the area. At 200 am, the northern edge of the snow remained aligned roughly along Highway 29, or from just south of Wausau to near Shawano to Green Bay, then to Algoma. Snowfall was generally light, but with temperatures well below freezing, the snow was accumulating on untreated roads. The snow had begun to diminish in central Wisconsin, and that trend will continue to work its way east during the early morning hours. Snow accumulations across most of the area will be done by daybreak. The snow will continue longer near Lake Michigan. Small bands of lake-effect snow continued to develop over western Lake Michigan and drift back into lakeshore areas from Two Rivers southward. The bands will lead to periods of heavier snow and reduced visibilities. Additional bands could also affect areas farther north along the lakeshore later this morning. Snowfall totals will range from around an inch from Marshfield east to Green Bay, with a couple of inches expected from Wautoma to Oshkosh to Chilton. Totals near Lake Michigan will be higher, ranging from 1 to 3 inches in Kewaunee County to as much as 3 to 6 inches at some locations near the lake in Manitowoc County. Where snow was falling, most roads were snow covered and slippery. If traveling across the area this morning, plan on needing extra time to reach your destination. Use extra caution. Skowronski
Special weather statement, Jan 19, 4:52 AM CST, 2 hours 51 minutes before
Special Weather Statement National Weather Service Green Bay WI 452 AM CST Sat Jan 19 2019 WIZ020-022-030-031-035>040-045-048>050-074-191300- Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie- Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc- Southern Oconto County- 452 AM CST Sat Jan 19 2019 ...SNOW ENDING CENTRAL WISCONSIN AND DIMINISHING AWAY FROM THE LAKE IN THE EAST... The band of snow that pushed into the area Friday evening was now shifting off to the southeast. As of 445 am, just flurries remained over central Wisconsin, and the snow had begun to diminish in the east. The exception was near Lake Michigan in east-central Wisconsin, where lake-effect snow bands continued to move ashore in Manitowoc county. Additional snow accumulations in all but lakeshore areas will be minor. But the lake-effect bands are expected to continue to affect at least eastern Manitowoc county until late morning. Additional bands developing over the lake could also could also affect areas farther north along the lakeshore later this morning. Snow totals near Lake Michigan will range from 1 to 3 inches in Kewaunee County to as much as 3 to 6 inches at some locations near in Manitowoc County. Many roads across central and east-central Wisconsin were snow covered and slippery. Temperatures well below freezing may limit the effectiveness of melting agents applied to the roads. If traveling across the area this morning, plan on needing extra time to reach your destination. Use extra caution. Skowronski
Special weather statement, Jan 19, 6:34 AM CST, 1 hour 9 minutes before
Special Weather Statement National Weather Service Green Bay WI 634 AM CST Sat Jan 19 2019 WIZ020-022-030-031-035>040-045-048>050-074-191430- Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie- Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc- Southern Oconto County- 634 AM CST Sat Jan 19 2019 ...SNOW TAPERING TO FLURRIES EXCEPT NEAR THE LAKE... The band of snow that pushed into the area Friday evening was now exiting to the southeast. As of 630 am, the remaining light snow was tapering to flurries across most of east-central Wisconsin. The exception was near Lake Michigan, where lake-effect snow bands continued to move ashore in Manitowoc county. The lake- effect bands are expected to continue to affect at least eastern Manitowoc county until late this morning. Additional bands developing farther north over the lake could affect portions of Door and Kewaunee Counties as well. Snow totals near Lake Michigan will range from up to an inch in Door County to 1 to 3 inches in Kewaunee County to as much as 3 to 6 inches at some locations near in Manitowoc County. Most roads across east-central Wisconsin were snow covered and slippery. Temperatures well below freezing may limit the effectiveness of melting agents applied to the roads. If you are traveling across the area this morning, plan on needing extra time to reach your destination. Use extra caution. Skowronski
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 4:19 AM CST | Heavy Freezing Spray Warning | GRB | 41 hr | |
| Jan 19, 3:13 PM CST | Wind Chill Advisory | GRB | Florence, Forest, Langlade, Lincoln, Oneida, Vilas | 19 hr |
Nearby
Winter Storm Warnings in Wisconsin, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.